Hail, Benton
- When
- August 19, 4:03 PM CST
- Where
- Benton County, 0.51 mi W of Urbana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -91.880
A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms. Instability and shear were strong enough for a few supercell thunderstorms to develop and bring hail, strong winds, and heavy rain to the area. The storms were slow moving. which allowed some storms to anchor over locations for an extended period of time, resulting in flash flooding. Some repeated storms over the same area also led to similar results. Severe weather reports were mostly in the form of hail, as these storms produced hail very efficiently. The largest hail reported was 1.5, and there were some isolated reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 310 PM CDT Fri Aug 19 2022 .SYNOPSIS... Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low in sw MN was beginning to spread large scale ascent across the cwa with thunderstorms developing in the instability and 30-35 kt bulk shear. && .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low will track southeast into eastern IA with several rounds of showers and thunderstorms through Saturday. The more widespread pcpn should occur during the afternoon and evening with the heating of the day. SPC has a slight risk for severe thunderstorms through this evening, with a marginal risk for Saturday afternoon and evening. Large hail and damaging winds are the main risks but can't rule a tornado or two with the atmosphere rotating with the upper low overhead. In addition, the storms will be slow moving so heavy rainfall is likely. lows tonight in the lower 60s with highs on Saturday in the mid to upper 70s. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri Aug 19 2022 Key Message: 1) Mostly dry weather ahead of us, with seasonal temperatures forecast. Setting up to be a beautiful start to the work week! Discussion... Sunday will be the start of a stretch of beautiful weather for the area. The cut off low will continue to slowly push off to the east, allowing high pressure to filter into the area. While we may see some lingering showers early Sunday morning, those will quickly move out and leave much of the area dry through the day. High pressure will stick around through the first half of the week, with light winds, mostly clear skies, and seasonal temperatures. With high pressure overhead, precipitation chances through the first half of the week will be little to none. Mid to late week, we get under northwest flow, which will put us in a pattern with the chance to get a handful of weak systems that push through. Thus, Wednesday and beyond, we can start to see precipitation chances on the rise. At this time, we aren't seeing any hints at large and widespread rainfall/thunderstorm events through the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 100 PM CDT Fri Aug 19 2022 Closed upper low will track out of southern MN and into northern IA increasing showers and thunderstorms across the taf sites this afternoon and tonight. Ocnl MVFR/lcl IFR conds near/in tsra. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Gunkel AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 350 AM CDT Fri Aug 19 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 350 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight, mostly between 4 PM and 10 PM. There is a slight risk for severe storms in the counties along and west of the Mississippi River. The primary risks are strong wind gusts and large hail. A secondary threat is localized minor flooding from heavy downpours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Occasional rounds of showers and thunderstorms are anticipated on Saturday. The main risk is gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early tonight. Uttech
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Fri Aug 19 2022
IAZ051-052-063-192245-
Linn IA-Iowa IA-Benton IA-
454 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northwestern
Johnson, southern Benton, southwestern Linn and northern Iowa
Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 13 miles west of Marengo, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Luzerne around 510 PM CDT.
Other locations in the path of this storm include Marengo,
Blairstown, Newhall, Norway, Atkins and Walford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Iowa.
&&
LAT...LON 4195 9230 4202 9187 4186 9183 4181 9183
4175 9230
TIME...MOT...LOC 2154Z 258DEG 30KT 4183 9232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GunkelThe Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
5 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Amateur radio relayed a report from law enforcement that trees were down on the north side of Conesville.
Amateur radio operator relayed the report from the fire chief.
A trained spotter reported that hail has been falling for the past 10 minutes and that most of the stones were pea to nickel size.
A trained spotter reported trees down and large tree branches down. The time of the event was estimated using radar. This report was received via social media.
The Morely Fire Chief estimated a peak wind speed of 65 MPH. .
Law Enforcement reported a tree down on Fletcher Avenue. The time of the event was estimated using radar.
A member of the public reported that several yards and alleyways on the south side of Conesville had water up to a foot deep in them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052893, 1052903, 1052895, 1052896, 1052898, 1052900, 1052909, 1052907, 1052908, 1052891.